Alert archive / Missouri / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 182, NWS Springfield, MO

May 24, 2024Maries County, Phelps County, Pulaski County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 24, 2024, 4:42 PM CDT for Maries County, Phelps County, Pulaski County, Missouri. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 24, 2024, 4:42 PM CDT (21:42 UTC)
Expired
May 24, 2024, 5:30 PM CDT
In force
48 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Maries County, MO, Phelps County, MO, Pulaski County, MO

The radar

The St Louis radar (KLSX), 140 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 4:29 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.7 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2024-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1608 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2024-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 270 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1608 J/kg
Mixed-layer CIN
-174 J/kg
Mixed-layer LCL
1050 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
270 m²/s²
0-3 km storm-relative helicity
327 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:54 PM CDT, 48 minutes earlier. Its key messages:

  • Strong to severe thunderstorms this afternoon into this evening. Hail to 2" in diameter and damaging wind gusts to 60 mph are the primary severe weather hazards.
  • Enhanced to Moderate Risk for severe storms Saturday evening and overnight west of U.S. 65. Damaging winds to 75 mph and hail to two inches in diameter are the primary potential severe weather hazards. There is also a conditional risk for a few tornadoes.
  • Slight Risk for severe storms again Sunday afternoon and evening with damaging winds and large hail the primary potential severe weather hazards.
Area forecast discussion, May 24, 3:54 PM CDT, 48 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
354 PM CDT Fri May 24 2024

.KEY MESSAGES...

- Strong to severe thunderstorms this afternoon into this
  evening. Hail to 2" in diameter and damaging wind gusts to 60
  mph are the primary severe weather hazards.

- Enhanced to Moderate Risk for severe storms Saturday evening
  and overnight west of U.S. 65. Damaging winds to 75 mph and
  hail to two inches in diameter are the primary potential
  severe weather hazards. There is also a conditional risk for a
  few tornadoes.

- Slight Risk for severe storms again Sunday afternoon and
  evening with damaging winds and large hail the primary
  potential severe weather hazards.

&&

.SHORT TERM /THROUGH SATURDAY/...
Issued at 1234 PM CDT Fri May 24 2024

Synoptic Scale Pattern and Current Conditions:

Water vapor imagery depicts an upper level trough lifting
northeast across the Dakotas with a trough axis extending
southeast into the Corn Belt. Height falls with this feature are
confined to areas near and north of I-80 corridor.

At the surface, low pressure is analyzed across the eastern
Dakotas with a cold front trailing through central Iowa and
into southeastern Kansas and central Oklahoma.

Ahead of the front, the atmosphere has become very unstable with
MLCAPE values of 2500-3500 J/kg. Weak convective inhibition does
remain thanks to the presence of an elevated mixed layer. This
has prevented convective initiation up to this point. Visible
satellite imagery does indicate multiple bands of towering
cumulus in the vicinity of the front.

Deep layer shear is around 30 knots which will be supportive of
multicell clusters and perhaps a few supercells, if we can get
initiation. Low-level shear remains weak with 0-1 km storm
relative helicity values generally below 100 m2/s2.

Late this Afternoon and Tonight:

Forcing along the front will result in scattered thunderstorm
development with some storms expected to become severe. Storms
will initially develop between the I-49 and Highway 65 corridors
around mid-afternoon before gradually shifting southeast into
the remainder of the Ozarks late this afternoon and this evening
with the passing front.

As was mentioned above, we think the primary mode will be
convective clusters as deep layer shear remains around 30
knots. However, 12Z HREF 2-5 km updraft helicity plots do
indicate the presence of a few supercells.

Inspection of the large hail parameter reveals that hail to two
inches in diameter will be possible with any supercells.
Otherwise, hail to the size of half-dollars will be favored with
stronger multicells.

There will also be a damaging wind gust threat with these
storms, especially with storms that can grow upscale into
small line segments. DCAPE values of 1100-1300 J/kg and theta-e
differentials around 30K are supportive of damaging wind gusts
up to 60 mph.

The HREF localized probability-matched mean product indicates a
few pockets of 1.50-2.00" rainfall amounts across south-central
Missouri with max values of 2.00-2.50". Thus, the threat for
any flash flooding is low and very localized.

Late Tonight into Saturday:

This period looks quiet as we see weak height rises from later
tonight into Saturday morning. That cold front will stall out
and begin to lift back north as a warm front. Short term
ensembles have that front already reaching the Highway 54
corridor by 00Z on Sunday.

While there will be a very low-end chance for an afternoon
thunderstorm across southern Missouri (less than 20%), that
elevated mixed layer will become reestablished over the area.
This will likely cap off convective initiation during the day on
Saturday.

Short term ensembles show good agreement that high temperatures
will reach the lower to middle 80s on Saturday. Surface winds
will shift from the east to the southeast as that warm front
lifts north.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
Issued at 333 PM CDT Fri May 24 2024

Short term ensembles are in good agreement that the warm front
will lift into northern Missouri as surface low pressure
deepens across western Kansas. This low is then forecast to
track across southern Kansas late Saturday night before swinging
northeast to the KC metro by 12Z on Sunday.

An upper level short wave trough will also eject northeast
through the central and southern Plains late Saturday night
with a mid- and upper-level jet streak emerging across Kansas
and Oklahoma. A strong 850 mb jet is forecast to develop and
initially punch into eastern Kansas before veering into western
Missouri by 12Z on Sunday.

Explosive thunderstorm development is expected from late
Saturday afternoon into Saturday evening across central Kansas.
These storms would initially be supercells given extreme
instability and strong deep layer shear. It remains unclear how
far south this initial supercell initiation will develop. There
are a few CAMs, including some MPAS runs, that develop
supercells as far south as the Oklahoma City metro. This will
have implications on convective timing and potential hazards,
especially across southern Missouri.

Convection that initiates across the central and possibly
southern Plains will then tend to grow upscale with time as
cold pools conglomerate. This will lead to a significant
damaging wind threat, especially across southeastern Kansas and
west-central Missouri.

At this time, here are two scenarios that seem most plausible:

Scenario 1 (more likely):

Supercells across central Kansas develop into a squall line
that accelerates eastward into eastern Kansas and west-central
Missouri. Timing is still in question, but the most likely
window looks as if it would be in the 03-12Z time frame. This
scenario is supported by several CAMs.

Widespread and damaging wind gusts up 75 mph will be favored
with this line of storms. Hail to the size of half dollars will
also be possible. The tornado threat will be confined to
portions of the line that are oriented more north to south,
which may tend to be along and north of the Highway 54 corridor.
CAMs indicate the southern extent of the line may fold back to
the southwest south of Highway 54. This would limit the tornado
threat given that this portion of the line would be cold pool
dominant.

Scenario 2 (less likely):

Supercells develop from central Kansas to Oklahoma City. Enough
of a capping inversion exists for these storms to remain semi-
discrete as they track towards the I-49 corridor in the 00-04Z
time frame. All modes of severe weather would be possible with
this scenario, including tornadoes and hail to two inches in
diameter. Eventual upscale growth to a squall line would still
be favored including a threat for damaging straight-line winds
up to 75 mph.

For both scenarios, storm severity will tend to decrease the
farther east you go across the Missouri Ozarks due to
diminishing instability and increasing convective inhibition
throughout the night. This is in line with SPC's severe weather
risks which taper from a Moderate Risk along and west of I-49 to
a Marginal Risk over the eastern Ozarks.

We will need to monitor the threat for flash flooding late
Saturday night and early Sunday morning if a portion of the
line can become more west to east oriented. This would promote
at least a limited duration of training storms and a localized
risk for flash flooding.

Sunday and Sunday Night:

Short term models indicate another short wave trough progressing
east through the region. This trough will slowly drive a cold
front southeast across the area with most models forecasting the
front to clear south-central Missouri sometime Sunday evening.
Additionally, it is quite possible that an outflow boundary or
two will exist.

The amount of instability present ahead of the front is still
in question for Sunday. Clearing and recovery behind late night
and early morning convection is one component to the uncertainty
as is the location of steeper mid-level lapse rates.
Regardless, most models show at least 2000-3000 J/kg of MLCAPE
being present with little to no convective inhibition during
peak heating.

Deep layer shear on Sunday will be sufficient for a severe
thunderstorm risk if the instability does indeed materialize.
We agree with SPC's Slight Risk for severe storms across much of
the area with an Enhanced Risk clipping areas around Rolla.

While storm movement on Sunday looks fairly progressive with the
passing front, we will have to watch areas that receive
multiple rounds of heavy rainfall for a flooding risk. At this
time, this still appears as if it would be a localized risk at
most.

Monday through Thursday:

Cluster scenarios show good agreement that a northwesterly flow
aloft will set up over the central U.S. This will lead to much
quieter weather for the Missouri Ozarks and southeast Kansas.

Short wave energy diving southeast across the Great Lakes will
bring the potential for showers to the Corn Belt and northern
Missouri from Monday into Tuesday. Precipitation chances in
central Missouri are less than 20% with the better lift
remaining to the north.

Global ensembles then bring some activity into portions of
southeastern Kansas and far southwestern Missouri from
Wednesday into Thursday. This appears to be tied to MCS activity
pushing southeast across the southern Plains. Oftentimes,
global ensembles can be too far north with QPF in these
scenarios. Thus, we have generally kept PoPs less than 30%.

Temperatures next week will be pleasant with a drier airmass
also in place. NBM statistical guidance is clustered around
highs ranging from the middle 70s to lower 80s. Lows will range
from the lower 50s to lower 60s with the coolest readings in the
valleys across the eastern Ozarks.

&&

.AVIATION /12Z TAFS THROUGH 12Z SATURDAY/...
Issued at 1135 AM CDT Fri May 24 2024

A cold front will continue to slowly move southeast across
southern Missouri this afternoon and this evening. Scattered
thunderstorms will develop along this front, a few of which
could be severe.

High resolution weather models indicate that the greatest
probabilities for storms will be for the Springfield and Branson
aerodromes. MVFR and brief IFR conditions will be present with
storms along with gusty and erratic winds. Large hail will also
occur with some storms. The thunderstorm threat is expected to
diminish by 03Z.

Southerly to southwesterly surface winds this afternoon will
shift to the northwest behind the front this evening.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...None.
MO...None.

&&

SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...Schaumann
Hazardous weather outlook, May 24, 12:58 PM CDT, 3 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1258 PM CDT Fri May 24 2024

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-251800-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1258 PM CDT Fri May 24 2024

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Very Limited tornado risk.
  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Elevated lightning risk.
  Very Limited excessive rainfall risk.

DISCUSSION...

Scattered thunderstorms will develop around mid-afternoon between
I-49 and Highway 65 as a cold front pushes southeast across the
area. These storms will then shift east into the eastern Ozarks
this evening before ending by midnight.

The primary potential hazards with these storms will be hail to
two inches in diameter and damaging wind gusts up to 60 mph.

There is a very low risk for an isolated tornado, mainly along and
east of the Highway 63 corridor.

There is also a very low threat for localized flash flooding
across south-central Missouri.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Another round of strong to severe thunderstorms will move through
the region late Saturday night into Sunday. Damaging wind and
large hail will be the main severe weather risks.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from mid-afternoon through
midnight across the Missouri Ozarks.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Schaumann

In the hours before

Special weather statement, May 24, 3:20 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Springfield MO
320 PM CDT Fri May 24 2024

MOZ057-058-069-070-242045-
Maries MO-Camden MO-Miller MO-Pulaski MO-
320 PM CDT Fri May 24 2024

...A STRONG THUNDERSTORM WILL IMPACT WESTERN MARIES...EASTERN
MILLER...NORTHERN PULASKI AND EAST CENTRAL CAMDEN COUNTIES THROUGH
345 PM CDT...

At 320 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Iberia, or 10 miles east of Osage Beach, moving
northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lake of The Ozarks State Park, Dixon, Crocker, Iberia, Vienna, St.
Elizabeth, Brumley, Brinktown, Ulman, Swedeborg, and Marys Home.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3829 9219 3829 9194 3805 9183 3805 9189
      3803 9193 3804 9195 3801 9197 3801 9202
      3797 9202 3788 9230 3805 9260 3833 9235
      3834 9229
TIME...MOT...LOC 2020Z 239DEG 24KT 3808 9247

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Soria
Special weather statement, May 24, 4:16 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Springfield MO
416 PM CDT Fri May 24 2024

MOZ081-092-242145-
Wright MO-Laclede MO-
416 PM CDT Fri May 24 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN WRIGHT AND SOUTHEASTERN
LACLEDE COUNTIES THROUGH 445 PM CDT...

At 416 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles east of Conway, or 13 miles south of Lebanon, moving east at 20
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Morgan, Twin Bridges, Competition, Lynchburg, Dry Knob, and Falcon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3745 9269 3748 9269 3748 9272 3751 9274
      3771 9239 3769 9235 3750 9225 3747 9225
      3740 9265
TIME...MOT...LOC 2116Z 255DEG 20KT 3748 9259

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Soria
Local storm report, May 24, 4:18 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
418 PM CDT Fri May 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     Hail             Dixon                   37.99N 92.09W
05/24/2024  E1.75 Inch       Pulaski            MO   Public

            Photo via social media of golf ball hail in
            Dixon.

&&

JD

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 3:20 PM CDTSpecial Weather StatementSGFMaries, Miller25 min
May 24, 3:30 PM CDTSevere Thunderstorm WarningSGFMaries, Miller, Pulaski45 min
May 24, 4:01 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFMaries, Miller, Phelps, Pulaski44 min
May 24, 4:16 PM CDTSpecial Weather StatementSGFLaclede29 min
May 24, 4:31 PM CDTSevere Thunderstorm WarningSGFLaclede, Pulaski, Texas, Wright44 min
May 24, 4:52 PM CDTFlash Flood WarningSGFMaries, Miller, Phelps, Pulaski5 hr
May 24, 4:53 PM CDTSpecial Weather StatementSGFBenton37 min
May 24, 5:31 PM CDTSpecial Weather StatementSGFDade29 min
May 24, 5:45 PM CDTSevere Thunderstorm WarningSGFCedar, Dallas, Hickory, Polk45 min
May 24, 5:48 PM CDTSpecial Weather StatementSGFMaries27 min
May 24, 6:02 PM CDTSpecial Weather StatementSGFDade28 min
May 24, 6:28 PM CDTSevere Thunderstorm WarningSGFDallas, Hickory, Polk15 min
May 24, 6:35 PM CDTSevere Thunderstorm WarningSGFDade, Dallas, Greene, Lawrence, Polk40 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.